Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Fundamental groups of Galois closures of generic projections

Author: Christian Liedtke
Journal: Trans. Amer. Math. Soc. 362 (2010), 2167-2188
MSC (2000): Primary 14E20, 14J29
Published electronically: October 19, 2009
MathSciNet review: 2574891
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For the Galois closure $ X_{{\rm gal}}$ of a generic projection from a surface $ X$, it is believed that $ \pi_1(X_{{\rm gal}})$ gives rise to new invariants of $ X$. However, in all examples this group is surprisingly simple. In this article, we offer an explanation for this phenomenon: We compute a quotient of $ \pi_1(X_{{\rm gal}})$ that depends on $ \pi_1(X)$ and data from the generic projection only. In all known examples, this quotient is in fact isomorphic to $ \pi_1(X_{{\rm gal}})$. As a byproduct, we simplify the computations of Moishezon, Teicher and others.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 14E20, 14J29

Retrieve articles in all journals with MSC (2000): 14E20, 14J29

Additional Information

Christian Liedtke
Affiliation: Mathematisches Institut, Heinrich-Heine-Universität, 40225 Düsseldorf, Germany
Address at time of publication: Department of Mathematics, Stanford University, 450 Serra Mall, Stanford, California 94305

Received by editor(s): November 2, 2005
Received by editor(s) in revised form: June 9, 2008
Published electronically: October 19, 2009
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society